Florida, 2008

Lightning Strike in Florida, July 5, 2008

July 5, 2008 · NWS MOB · 1 event in 1 county or zone

Lightning struck a house in Pace causing a fire that destroyed a storage room.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a house in Pace causing a fire that destroyed a storage room.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 5, 3:00 PM CST, 2 hours earlier.

Area forecast discussion, Jul 5, 3:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SAT JUL 5 2008

.SHORT TERM (TONIGHT AND SUNDAY)...NUMEROUS THUNDERSTORMS CONTINUE
FIRING ALONG NUMEROUS SOUTHERLY PROPOGATING OUTFLOW BOUNDARIES OVER
THE INLAND ZONES. THOSE OUTFLOW BOUNDARIES ARE WORKING SOUTH INTO
THE COASTAL COUNTIES WHERE WE WILL SEE SOME ENHANCED DEVELOPMENT
ALONG THE INTERSECTION WITH THE SEABREEZE OVER THE NEXT 1 TO 2 HOURS.
COULD GET A FEW STRONGER STORMS WHERE THE ENHANCED DEVELOPMENT
OCCURS...WITH GUSTY WINDS 45 TO 50 MPH...SMALL HAIL...LOCALLY HEAVY
RAINS AROUND 2 INCHES...AND FREQUENT LIGHTNING STRIKES. WE WILL
CONTINUE WITH CHANCE POPS THROUGH THE EARLY EVENING...THEN KEEP POPS
OFFSHORE TONIGHT AND BRING THEM BACK INLAND DURING THE LATE MORNING
AND AFTERNOON HOURS ON SUNDAY...WITH GREATER COVERAGES IN THE EAST
IN THE ZONE OF SOMEWHAT GREATER FORCING AHEAD OF THE UPPER TROUGH
AXIS THAT IS FORECAST TO EXTEND FROM SOUTHEAST LOUISIANA TO EASTERN
TENNESSEE BY LATE IN THE DAY.  AGAIN WE COULD SEE A RISK OF WET
MICROBURSTS TOMORROW WHERE STORMS GET BETTER FORCING ALONG MESOSCALE
BOUNDARIES...WITH DAMAGING WINDS AND LARGE HAIL TO QUARTER SIZE
BEING THE PRIMARY HAZARD.  /05

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...DIDNT MAKE ANY
SIGNIFICANT CHANGES TO PREVIOUS PACKAGE.  WE KEEP A BROAD GENERAL
WEAK UPPER TROUGH OVER THE REGION THROUGH EARLY NEXT WEEK AND
SCATTERED THUNDERSTORMS GOING IN THE FORECAST FOR EACH DAY.  THE
UPPER TROUGH BREAKS DOWN DURING THE MID WEEK TIMEFRAME AND THE UPPER
RIDGE BUILDS WEST ACROSS THE CENTRAL GULF COAST THROUGH LATE
WEEK...RESULTING IN A DECREASE IN THUNDERSTORM COVERAGES LATE NEXT
WEEK...AND WARMER TEMPS AS A RESULT.  /05

&&

.MARINE...HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC TO THE
NORTH CENTRAL GULF WILL CONTINUE THROUGH EARLY NEXT WEEK. THIS
PATTERN WILL HELP MAINTAIN A LIGHT SOUTH TO SOUTHWEST WIND FLOW
DURING MAINLY THE AFTERNOON AND EVENING HOURS THROUGH EARLY NEXT
WEEK.  /13

&&

.FIRE WEATHER...HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC
INTO THE NORTHERN GULF WILL MAINTAIN A LIGHT WEST TO SOUTHWESTERLY
TRANSPORT FLOW AND SOUTHERLY AFTERNOON SURFACE WINDS THROUGH THE
WEEKEND.  WE CAN ALSO EXPECT SCATTERED THUNDERSTORMS TO CONTINUE AS
WELL...BEING MOST PREVALENT IN THE AFTERNOON HOURS.   /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  89  73  90 /  40  40  20  40
PENSACOLA   75  87  74  87 /  40  50  20  30
DESTIN      76  86  76  88 /  30  60  20  40
EVERGREEN   69  88  69  90 /  40  60  30  50
WAYNESBORO  67  91  70  90 /  40  40  30  30
CAMDEN      69  90  69  90 /  40  50  30  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
13/CULLEN
Hazardous weather outlook, Jul 5, 4:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT JUL 5 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.  THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WILL
PRODUCE FREQUENT LIGHTNING...BRIEF...HEAVY RAINS AND GUSTY WINDS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FROM SUNDAY INTO
THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS AT THIS
TIME LOOKS TO BE DURING THE DAY SUNDAY.  A FEW STORMS MAY CONTAIN
STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE
OF PRODUCING FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jul 5, 1:53 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT SAT JUL 5 2008

ALZ052-053-055-056-059-062-052045-
ESCAMBIA-WASHINGTON-CONECUH-MONROE-CLARKE-UPPER BALDWIN-
253 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...
WASHINGTON...CONECUH...MONROE...CLARKE AND BALDWIN COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF CARLTON TO
MEGARGEL...MOVING SOUTHEAST AT 17 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ELISKA...CARLTON...MT PLEASANT...GOODWAY...URIAH...CHRYSLER AND
MINEOLA THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 5, 2:54 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT SAT JUL 5 2008

ALZ056-052130-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
354 PM CDT SAT JUL 5 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF BELLEVILLE...MOVING EAST AT 13 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEVILLE...LOREE...I65 AND US 84...CHINA...EVERGREEN AND I65 AND AL
83 THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 5, 3:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
454 PM CDT SAT JUL 5 2008

ALZ057-058-052345-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
454 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BUTLER AND CRENSHAW
COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF HONORAVILLE TO 2
MILES EAST OF PIGEON CREEK...MOVING EAST AT 13 MPH.

THIS AREA OF THUNDERSTORMS STORMS WILL AFFECT AREAS IN AND
AROUND...HONORAVILLE...SAVILLE...RUTLEDGE AND BRADLEYTON THROUGH 630
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 5, 4:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
525 PM CDT SAT JUL 5 2008

ALZ060-052315-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
525 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER COVINGTON COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF EODA TO NEAR
SANFORD...MOVING EAST AT 8 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...BABBIE...OPP
AND ANDALUSIA THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 5, 4:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
529 PM CDT SAT JUL 5 2008

ALZ064-052315-
LOWER BALDWIN-
529 PM CDT SAT JUL 5 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR MALBIS...MOVING SOUTHEAST AT 7 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOXLEY THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 5, 4:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
553 PM CDT SAT JUL 5 2008

FLZ003-004-052345-
INLAND SANTA ROSA-COASTAL SANTA ROSA-
553 PM CDT SAT JUL 5 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER SANTA ROSA COUNTY...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 3 MILES EAST OF MILTON NEAR WHITING FIELD
TO NEAR PACE...MOVING SOUTHEAST AT 16 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
BAGDAD THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
July 5, 5:00 PM CST
Where
Santa Rosa County, Pace
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.600, -87.150

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126610.